As with most medical conditions, the specific symptoms of Gadolinium Toxicity will vary from person to person. Other than what you will read here and in our research papers, there is no published listing of the common symptoms of Gadolinium Toxicity. By means of a symptom survey of 17 people with high urine levels of Gadolinium, we have provided a comprehensive review of this topic in Survey of the Chronic Effects of Retained Gadolinium from Contrast MRIs, which we encourage you to read. On this page, we will provide some high-level information from that paper as well as other observations we have gathered from MRI Gadolinium Support Group. Only collective information is presented. Other than in the Viewpoints section, we will never present individual specific information.
Establishing the Gadolinium Toxicity Connection
Symptoms are generally experienced at an acute level shortly after having a contrast MRI and at a chronic level for years following their last contrast MRI. Some people have the early acute symptoms that they can tie time-wise to their contrast MRI. Often they are very frightened, and any appeals to the medical professionals involved in the contrast ordering or administration process meet with denial or disbelief regarding the connection of their symptoms to the contrast agent, and certainly there is no supportive relief. Others experience chronic symptoms that their doctors cannot explain and through research or testing they make the connection back to their contrast MRI. They, too, are concerned, but more from a viewpoint of “where is all this leading”. Many people experience both the early acute problems and the chronic effects. People at both ends of the spectrum want to know what they can do to cure their Gadolinium-related problems. More about that in our Treatment Possibilities section.
Some of the symptoms experienced fall outside normal descriptive terms for medical symptoms making it hard for patients to communicate to their doctors just what they are experiencing. For those symptoms, we will provide additional descriptive details as appropriate.
In rough order of frequency as reported in our Survey of the Chronic Effects of Retained Gadolinium from Contrast MRIs,
- Pain – aching; burning, tingling, and/or prickling pain (paresthesia); deep bone pain. Typically in extremities or joints, and sometimes in the location where the MRI occurred, like the head.
- Dermal changes – like tight skin, lesions, hyperpigmentation. Most often in extremities.
- Muscle issues – twitching – small, local, rapid contractions and weakness
- Ocular problems – worsening vision, dry eyes, bloodshot eyes
- Cognitive symptoms
- Ear, nose and throat – tinnitus, swallowing, and voice problems
- Low body temperature
- Hair loss
- Itchy skin
- Balance problems
- Swelling of extremities (edema)
There is one symptom experienced by many that transcends several of the symptoms listed above. It is a sense of an electrified, vibrating, twitching feeling typically just under the skin that is sometimes localized and at other times a more overall feeling. Sometimes it feels like something is crawling around under the skin. This is a particularly alarming feeling when first experienced as it is unlike anything that the person has ever experienced and it is very difficult to explain to doctors.
Progression of Symptoms
Our research showed that there is very little difference between early symptoms and ongoing, chronic symptoms. But the experience of dealing with these symptoms and the impact it has on patients’ lives are often different.
Most people with Gadolinium Toxicity from contrast MRIs have symptoms within the first month after their contrast administration. For many, their symptoms start within a few days, and for some, within hours of being injected with the contrast agent. Usually the symptoms are intense, but for some the symptoms are more subtle. The experience can be frightening because the feelings are new and different; often, nothing is visible on the outside of the body. One’s mental or emotional state can be affected.
Generally, the intensity of the symptoms will subside over time, but the reduction is not necessarily uniform, with ups and downs. The frightened feeling also dissipates with time, and the symptoms may feel less intense as the mind and body get used to dealing with them. Reading some of the Viewpoints from people who have gone through this might be helpful and joining the MRI Gadolinium Support Group can provide interactive support.
Longer Term Chronic Experience
With time, symptoms may go away or significantly subside, but patients reported on in our Survey of the Chronic Effects of Retained Gadolinium from Contrast MRIs, have been dealing with their chronic symptoms for up to 5 years with no end in sight. With little medical attention, there are no known treatments to “cure” Gadolinium Toxicity (read more in Treatments). Symptom relief and coping methods will most often bring the patient into a state of being able to tolerate or simply accept their symptoms.
As anyone dealing with chronic conditions, patients experience ups and downs, and often try a variety of approaches to lessen the impact of their symptoms. For those whose symptoms do not go away, the intensity of the symptoms may increase over time. This would seem to indicate that the Gadolinium Toxicity is continuing to negatively impact their body.
It is much harder to describe the chronic experience because each of our bodies is different and our ability to cope is different. Since nothing has been published about patients with normal kidney function who developed NSF, we do not know if anyone with normal kidney function has died from their exposure to Gadolinium-Based Contrast Agents. We are also not aware of anyone who has “cured” their Gadolinium Toxicity, although some on the MRI Gadolinium Support Group have reported improvement of some symptoms after trying various treatments. Some have been diagnosed with Small Fiber Sensory Neuropathy, thyroid abnormalities, adrenal fatigue, mast cell problems and other conditions. Often these diagnoses indicate some sort of atypical presentation of the associated symptoms. Since no related medical research has been published, we have no way of knowing whether there is a connection between the Gadolinium Toxicity and these conditions.
Our best advice is to hang in there and look for those actions that will help you deal with your symptoms and make sure your doctors know what you are experiencing. We would be happy to have you join the MRI Gadolinium Support Group to pass on your experience and learn from others.